Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 128, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 7:47 PM CDT for Divide County, Williams County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 20, 2001, 7:47 PM CDT (00:47 UTC)
- Expired
- Jul 20, 2001, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Divide County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 210049 SVRISN NDC023-105-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILLISTON ND ISSUED BY BISMARCK ND 747 PM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA WESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 845 PM CDT * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 51 MILES NORTHWEST OF WILLISTON TO 20 MILES SOUTHWEST OF WILLISTON...OR FROM 36 MILES WEST OF CROSBY TO 20 MILES SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GRENORA AT 800 PM CDT FORTUNA AT 815 PM CDT WILLISTON AT 830 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WESTERN NORTH DAKbOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4896 10403 4808 10398 4818 10345 4895 10343 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI JUL 20 2001 MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS. MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT. THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN AREAS OF THE STATE EARLY SUNDAY MORNING. WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE BOUNDRY WILL ADD LIFT FOR THE CONVECTION. DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR BACK INTO THE AREA. .BIS...NONE. RGT
In the hours before
Special weather statement, Jul 20, 2:39 PM CDT, 5 hours 8 minutes before
NDZ001-009-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 239 PM CDT FRI JUL 20 2001 A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA. $$ MR
Local storm report, Jul 20, 2:42 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM KENMARE ND 1.5 INCH HAIL
07/19/01 WARD REPORTED BY PUBLIC.
0919 PM HETTINGER ND 60 MPH TSTM GUST
07/19/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1015 PM SOLEN ND .75 INCH HAIL
07/19/01 SIOUX REPORTED BY PUBLIC.
1150 PM COLUMBUS ND 1.75 INCH HAIL
07/19/01 BURKE REPORTED BY PUBLIC.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 BURLEIGH REPORTED BY STORM
SPOTTER.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 OLIVER REPORTED BY STORM
SPOTTER.
0215 AM TOWNER ND 60 MPH TSTM GUST
07/20/01 MCHENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0218 AM WILLOW CITY ND 70 MPH TSTM GUST
07/20/01 BOTTINEAU REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 5:37 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
537 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 11 SE CROSBY ND 3.50 INCH HAIL
7/19/01 DIVIDE REPORTED BY PUBLIC
ASSIDLocal storm report, Jul 20, 6:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 S WILDROSE ND 4.5 INCH HAIL
07/20/01 WILLIAMS REPORTED BY STORM
SPOTTER.
0435 PM 7 S NOONAN ND 1.75 INCH HAIL
07/20/01 DIVIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0455 PM 4 N MC GREGOR ND FUNNEL CLOUD
07/20/01 DIVIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 15 S COLUMBUS ND .25 INCH HAIL
07/20/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 20, 7:24 PM CDT, 23 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (7OO PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMAS COUTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNN
Special weather statement, Jul 20, 7:27 PM CDT, 20 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (700 PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMS COUNTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNNN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Jul 20, 9:36 PM CDT | Tornado Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 62 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 62 min |
| Jul 20, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 36 min |
| Jul 20, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 30 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 59 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 59 min |
| Jul 20, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 64 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jul 21, 12:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 59 min |
| Jul 21, 12:26 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 64 min |
| Jul 21, 12:28 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan | 62 min |
| Jul 21, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 36 min |
| Jul 21, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 56 min |
| Jul 21, 1:04 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 56 min |
| Jul 21, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder | 66 min |
| Jul 21, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 35 min |
| Jul 21, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 50 min |
| Jul 21, 1:55 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 50 min |
| Jul 21, 2:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 39 min |
| Jul 21, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.